As one of the most frequent and serious adverse reactions during tuberculosis
(TB) treatment, antituberculosis drug-induced liver injury
(ATLI) in children
has been studied insufficiently compared with adults. We aimed to determine the incidence and risk factors
of ATLI in children
during the first 2 months of TB therapy.
A total of 41 children
with TB and treated with first-line anti-TB drugs were prospectively followed-up for the development of ATLI. Liver function tests were performed at baseline and after 2 weeks of therapy. Subsequent tests were conducted at 4, 6 and 8 weeks if the initial 2-week measurement was abnormal or if symptoms of hepatotoxicity were reported.
ATLI was detected in 11 (27%) patients within 14 to 42 days from the start of therapy, with most of them (54%) occurred after 2 weeks. TB treatment was stopped immediately in 6 of 11 patients who developed ATLI, and no recurrent hepatotoxicity after drug reintroductions in these patients. Univariate analysis showed that ATLI was significantly associated with TB meningitis (P
< 0.01), hypoalbuminemia (P
< 0.05) and hepatotoxic comedications (P
< 0.01). Age, sex, nutritional status, HIV status and baseline liver function abnormalities were not associated with ATLI. Multivariate analysis identified hypoalbuminemia and hepatotoxic comedications (both P
< 0.1) tend to be independently associated with ATLI.
with hypoalbuminemia and use of hepatotoxic comedications are suggested to be monitored closely for the development of ATLI.